53 year old female visited the center initially on 5/2/5, writes to us from Tennessee. Patient is status post surgical repair of a patellar tendon using a synthetic tendon this was complicated by additional tear as well as infection. Her past medical history is significant for SLE (Systemic Lupus Erythematosus ) that she has it under control with prednisone. She does not smoke and otherwise is healthy. Patient has difficulty getting around and she has to use a walker to move around, she also states she has falls frequently due to instability of the knee. Due to her condition her recovery from a total knee replacement may be slow.
Discussion: The patellar tendon attaches shin bone to the knee cap ( the attachment is at the level of tibial tubercle on the front of the tibia to the patella), Rupture of patellar tendon typically occurs in patients under age of 40. Most of the time ruptures occur with the knee in a flexed position (around 60 deg) while patient is putting extra weight on the knees. Most of the ruptures occur at level of tibial tubercle. The main thing in diagnosis here is differentiating between a partial and a complete tear, on the exam the knee cap is unstable and moves higher than where it is supposed to be. Why this patient falls so frequently? Because without the intact patella tendon, she is unable to extend the knee. If a rupture of the patella tendon occurs, and the patient tries to stand up, the knee will buckle and give way because the body is no longer able to hold the knee in a position of extension (straight). Lateral X-rays ( Xrays which show profile view of the knee ) can typically reveal the inferior patellar border moving above the level of distal femur (or the bottom of femur bone). Please note patient's X-Rays . For partial patellar ligament disruption immobilization for 4-8 weeks and gentle massage or any vehicle to increase the circulation of blood for faster healing such as Cold laser therapy may be helpful. Complete tears of the patellar ligament require surgical repair. Why the Staph ( Staphylococcus ) infection? Prednisone is like a double edge sword; It is an excellent medicine for short term use like in Poison Ivy or acute sinusitis, but patients who take Prednisone for long time will experience the immune suppressant (meaning it weakens immune system) among it's other adverse effects exposing them to pick up infections since their immune system can not fight bacteria as fast. Cipro seems to be a great choice for Staph infections. You may recall Cipro from the Post 9/11 days and the Anthrax scare that followed.